Alabama, 2009

Damaging Winds in Alabama, October 9, 2009

October 9, 2009 · NWS HUN · 21 events in 6 counties and zones

A quasi-linear convective system (QLCS) composed of a few mini-supercell thunderstorms produced several reports of downed trees across northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system (QLCS) composed of a few mini-supercell thunderstorms produced several reports of downed trees across northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 9, 11:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 9, 11:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT FRI OCT 9 2009

.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...LINE OF SHRA WITH A FEW EMBEDDED TSRA CONTINUES TO WORK
ITS WAY ACROSS WRN TN/NRN MS. SWLY GRADIENT WIND IS ALREADY GUSTING
OVER 25 KT AND SFC WINDS COULD RUN SLIGHTLY HIGHER IN AND NEAR THE
APPROACHING LINE. CEILINGS SHOULD ALSO HOVER NEAR MVFR LEVELS
THROUGH THE AFTERNOON HRS BEFORE LOWERING BELOW 3K FT AFTER 01Z SAT.
SOME LIGHT TO MOD RESIDUAL RAINFALL IS ALSO XPCTED THROUGH THE
EVENING AND OVERNIGHT HRS HELPING TO SOLIDIFY MVFR CONDITIONS.
&&

.DISCUSSION...LINE OF SHOWERS AND TSTMS CONTINUES TO MAKE ITS WAY
EWD ACROSS WRN TN AND TOWARD THE CNTRL TN VALLEY AREA. WHILE THE
BETTER INSTABILITY FOR NOW LOOKS TO BE DISPLACED S AND W OF THE
AREA...ANY BREAKS IN THE CLOUD COVER OVER THE NEXT FEW HRS COULD
RESULT IN THE TSTMS APPROACHING FROM THE W BECOMING BETTER
ORGANIZED. GIVEN THE SLOW PROGRESSION OF THE PRECIP EWD COUPLED WITH
A GOOD AMOUNT OF RESIDUAL RAINFALL BEHIND THE INITIAL LINE...THE
FLASH FLOOD WATCH WILL CERTAINLY REMAIN IN EFFECT THROUGH THE
AFTERNOON/EVENING HRS. AS SUCH...NO UPDATES TO THE FORECAST ARE
PLANNED AT THIS TIME.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.

     FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
     FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...
     LAWRENCE...LIMESTONE...MADISON...MORGAN.

TN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
     FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&

09
Hazardous weather outlook, Oct 9, 11:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT FRI OCT 9 2009

ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1200 PM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS THIS AFTERNOON. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A LINE OF STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL TRACK
EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. A FEW
ISOLATED SEVERE STORMS MAY ALSO DEVELOP ALONG OR AHEAD OF THIS LINE.

ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL AROUND
1 TO 3 INCHES PER HOUR WILL INCREASE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE AFTERNOON AND EVENING HOURS. RAINFALL IS EXPECTED TO TAPER OFF
DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LIGHT TO MODERATE RAINFALL ALONG WITH AN ISOLATED THUNDERSTORM IS
EXPECTED TO BE ONGOING INTO SATURDAY. THE RAINFALL THOUGH IS
EXPECTED TO COME TO AN END LATE SATURDAY AFTERNOON AND EVENING.

NO HAZARDOUS WEATHER IS THEN EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...ALTHOUGH ACTIVATION MAY BE REQUESTED
IF THE THREAT FOR SEVERE WEATHER BECOMES MORE WIDESPREAD. FIRST
RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE THIS
AFTERNOON AND EVENING.

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
October 9, 12:45 PM CST to 12:55 PM CST
Where
Lauderdale County, 1.74 mi S of Rhodesville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.845, -87.869

Trees were reported down on CR 189.

Thunderstorm Wind, Lauderdale

When
October 9, 12:45 PM CST to 12:55 PM CST
Where
Lauderdale County, 2.3 mi SSE of Murphy Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.948, -87.868

Trees were reported down at Stewartsville Church on Highway 20.

Thunderstorm Wind, Lauderdale

When
October 9, 1:13 PM CST to 1:18 PM CST
Where
Lauderdale County, 1.96 mi W of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.974, -87.534

Tress and powerlines were reported down on CR 8.

Thunderstorm Wind, Morgan

When
October 9, 2:50 PM CST to 3:00 PM CST
Where
Morgan County, 0.48 mi SW of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.465, -87.086

Several trees were blown down south of Pumpkin Center.

Thunderstorm Wind, Morgan

When
October 9, 2:53 PM CST to 2:57 PM CST
Where
Morgan County, 0.55 mi NNW of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.477, -87.084

Trees were reported down on Kirby Ridge Road and Liberty Road.

Thunderstorm Wind, Morgan

When
October 9, 2:53 PM CST to 2:57 PM CST
Where
Morgan County, 2.43 mi N of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.505, -87.074

A tree was blown down on a trailer on Guyer Brown Private Drive. People in the trailer were trapped in the trailer and later rescued.

Thunderstorm Wind, Morgan

When
October 9, 2:53 PM CST to 2:57 PM CST
Where
Morgan County, 2.29 mi N of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.503, -87.076

Several trees were blown down and a trailer was damaged near Neel School Road.

Thunderstorm Wind, Limestone

When
October 9, 2:55 PM CST to 3:05 PM CST
Where
Limestone County, 0.51 mi WSW of Stewerds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.726, -86.958

A tree was uprooted and blown onto a house on McMeans Blvd. Minor damage to the roof occurred.

Thunderstorm Wind, Limestone

When
October 9, 2:59 PM CST to 3:04 PM CST
Where
Limestone County, 2.26 mi SSE of Sardis Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.800, -86.864

A tree was reported down Mcculley Mill road north of Highway 72.

Thunderstorm Wind, Morgan

When
October 9, 3:02 PM CST to 3:12 PM CST
Where
Morgan County, 0.9 mi NW of Hartselle
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.440, -86.940

Several large trees were blown down.

Thunderstorm Wind, Morgan

When
October 9, 3:03 PM CST to 3:13 PM CST
Where
Morgan County, 2.93 mi S of Leesdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.508, -86.904

A tree was reported down on a house on Ashwood Drive.

Thunderstorm Wind, Jackson

When
October 9, 3:03 PM CST to 3:13 PM CST
Where
Jackson County, 2.37 mi NNW of Skyline
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.853, -86.132

Trees were blown down along Highway 146.

Thunderstorm Wind, Madison

When
October 9, 3:12 PM CST to 3:22 PM CST
Where
Madison County, 0.57 mi W of Nebo
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.770, -86.780

A tree was blown down on County Line Road between Highway 72 and Capshaw Road.

Thunderstorm Wind, Cullman

When
October 9, 3:12 PM CST to 3:22 PM CST
Where
Cullman County, 4.51 mi ESE of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.170, -86.910

A utility pole and power lines were knocked down on Highway 278.

Thunderstorm Wind, Madison

When
October 9, 3:13 PM CST to 3:23 PM CST
Where
Madison County, 0.76 mi WSW of Monrovia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.765, -86.732

Trees were blown down at the intersection of Nance road and Mcrary road.

Thunderstorm Wind, Madison

When
October 9, 3:14 PM CST to 3:24 PM CST
Where
Madison County, 0.88 mi NW of Monrovia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.778, -86.732

Trees were blown down on Nance road and Mercury Lane.

Thunderstorm Wind, Madison

When
October 9, 3:16 PM CST to 3:26 PM CST
Where
Madison County, 3.25 mi NNW of Oakwood College
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.790, -86.660

Powerlines and a large tree were knocked down on Blake Bottom Road near Highway 53 and onto two cars. Miraculously no serrious injuries were reported. The extent of the damage to the cars is unknown.

Thunderstorm Wind, Madison

When
October 9, 3:17 PM CST to 3:27 PM CST
Where
Madison County, 1.73 mi NNE of Oakwood College
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.774, -86.622

A tree was blown down on Vogel Drive.

Thunderstorm Wind, Jackson

When
October 9, 4:35 PM CST to 4:45 PM CST
Where
Jackson County, 0.35 mi SSW of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.625, -86.283

A tree was blown down on Venson Street.

Thunderstorm Wind, Jackson

When
October 9, 5:06 PM CST to 5:11 PM CST
Where
Jackson County, 1.49 mi S of Scottsboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.678, -85.998

Trees were blown down on Snograss road.

Thunderstorm Wind, Jackson

When
October 9, 5:10 PM CST to 5:15 PM CST
Where
Jackson County, 2.55 mi NNW of Hodge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.654, -85.989

Trees were blown down on Gant road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198842, 198859, 198858, 199633, 198862, 198864, 199631, 199649, 198897, 199635, 198869, 199638, 198899, 199637, 199658, 199636, 198898, 198900, 199641, 199639, 199640.